The tragic impact of the fungal meningitis outbreaks continue to touch our fellow Tennesseans.
It appears that the matter has also now developed into a national health crisis causing twenty-six people to become sick and four of them dying in five states after they received spinal injections with contaminated medicine in them. The Food and Drug Administration has now identified the New England Compounding Center which has had a history of violation as the most likely source.
The FDA Public Affairs director, Erica V. Jefferson, stated that, they are “working with several state health departments and the Massachusetts Board of Pharmacy on this issue and is still investigating the scope and cause of the outbreak of fungal meningitis.” On September 26th the New England Compounding Center voluntarily recalled three lots of Methylprednisolone (PF) 80mg/ml Injection produced at the Center. The lot numbers included in the recall are:
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68 Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26 Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51
The New England Compounding Center has stated that it is, “working closely with the Massachusetts Department of Public Health and other regulators to identify the source of infection.” The Center immediately recalled the product as soon as they were notified about the contaminated medicine.
We can only hope that we can get some good answers on how this tragedy occurred so similar outbreaks can be avoided in the future.